Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 2, NWS Wichita, KS

January 25, 201017 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 25, 2010, 4:04 AM CST for 17 counties in Kansas. It took effect at Jan 25, 2010, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2010, 4:04 AM CST (10:04 UTC)
In effect from
Jan 25, 2010, 9:00 AM CST
Expired
Jan 25, 2010, 6:00 PM CST
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WWUS73 KICT 251004
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CST MON JAN 25 2010


KSZ032-033-047>053-067>069-082-083-091>093-251815-
/O.NEW.KICT.WI.Y.0002.100125T1500Z-100126T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
404 AM CST MON JAN 25 2010

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* TIMING...WINDS WILL INCREASE THIS MORNING AND CONTINUE THROUGH
  THE AFTERNOON. WIND SPEEDS WILL DECREASE RAPIDLY AFTER SUNSET.

* WINDS...OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR.

* IMPACTS...DRIVERS SHOULD BE AWARE OF DANGEROUS CROSS
  WINDS...ESPECIALLY ON THE KANSAS TURNPIKE AND OTHER NORTHEAST-
  SOUTHWEST ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

SCHRECK
2 follow-up statements
062 
WWUS73 KICT 251554
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
954 AM CST MON JAN 25 2010

KSZ032-033-047>053-067>069-082-083-091>093-260000-
/O.CON.KICT.WI.Y.0002.000000T0000Z-100126T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
954 AM CST MON JAN 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE
  AFTERNOON HOURS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH
  WIND SPEEDS DECREASING RAPIDLY AROUND SUNSET.

* WINDS...OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR.

* IMPACTS...DRIVERS SHOULD BE AWARE OF HAZARDOUS CROSS WINDS...
  ESPECIALLY ON THE KANSAS TURNPIKE AND OTHER NORTHEAST TO SOUTHWEST
  ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JAKUB
702 
WWUS73 KICT 252353
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CST MON JAN 25 2010

KSZ032-033-047>053-067>069-082-083-091>093-260100-
/O.EXP.KICT.WI.Y.0002.000000T0000Z-100126T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
553 PM CST MON JAN 25 2010

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. 

NORTHWESTERLY WINDS WILL CONTINUE TO DIMINISH EARLY THIS EVENING.
THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. 

$$

JMC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 25, 3:14 AM CST, 50 minutes earlier.

Area forecast discussion, Jan 25, 3:14 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CST MON JAN 25 2010

.DISCUSSION...
MAIN FORECAST CONCERNS ARE WINDS AND FIRE DANGER TODAY...AND THEN
PRECIPITATION TYPES FROM WEDNESDAY THROUGH THURSDAY NIGHT.

TODAY-TONIGHT:
A POTENTIAL VORTICITY ANOMALY IS MOVING SOUTHWARD THROUGH NEBRASKA
AND KANSAS THIS MORNING...BRINGING SOME GUSTY WINDS AND FLURRIES TO
THE NORTHEAST PART OF THE FORECAST AREA. THIS FEATURE WILL CONTINUE
TO AFFECT THE SAME AREA TODAY AS IT CONTINUES TO DROP SOUTHWARD.
SURFACE WINDS LOOK TO BE AS STRONG AND LIKELY A BIT STRONGER OVER
THE WESTERN HALF OF THE AREA TODAY...WITH THE POTENTIAL VORTICITY
ANOMALY ENHANCING THESE STRONG WINDS. SINCE A COUPLE LOCATIONS MET
WIND ADVISORY CRITERIA YESTERDAY...SEEMS PRUDENT TO ISSUE A WIND
ADVISORY FOR TODAY. WILL INCLUDE COUNTIES BASICALLY ALONG AND WEST
OF THE TURNPIKE...ALONG WITH COWLEY COUNTY. FIRE DANGER IS ALSO A
CONCERN FOR TODAY...PLEASE SEE THE FIRE WEATHER SECTION BELOW FOR
DETAILS.

TUESDAY-THURSDAY:
TUESDAY WILL BE A QUIET DAY WITH SUNSHINE...LIGHT WINDS...AND NEAR
NORMAL TEMPERATURES. OUR NEXT WINTER SYSTEM WILL APPROACH ON
WEDNESDAY AND PASS BY THE FORECAST AREA ON THURSDAY INTO FRIDAY.
WHILE THE UPPER LEVEL PORTION OF THE SYSTEM HAS REMAINED FAIRLY
CONSISTENT...LOWER LEVEL FEATURES ARE STILL CHANGING FROM MODEL RUN
TO MODEL RUN. THE MAIN FEATURES THAT ARE VARYING ARE HOW MUCH COLD
AIR WILL BE PRESENT AS WELL AS THE TRACK OF THE SURFACE LOW. THESE
VARIABILITIES MAKE IT DIFFICULT TO FORECAST PRECIPITATION TYPE.

PRECIPITATION WILL START OUT AS DRIZZLE OR FREEZING DRIZZLE ACROSS
THE AREA AS THE SYSTEM APPROACHES FROM THE WEST...AND ISENTROPIC
LIFT AND WARM AIR ADVECTION INCREASES. COLD AIR WILL MOVE INTO
CENTRAL AND SOUTHERN KANSAS GRADUALLY ON WEDNESDAY AND WEDNESDAY
NIGHT.

AT THIS TIME...WILL KEEP A MIX OF FREEZING RAIN...SLEET AND SNOW
ACROSS SOUTHERN KANSAS FOR WEDNESDAY NIGHT INTO THURSDAY BEFORE MOST
IF NOT ALL LOCATIONS CHANGE OVER TO ALL SNOW. CENTRAL KANSAS WILL
LIKELY SEE THE CHANGEOVER TO SNOW BY EARLY WEDNESDAY EVENING. THE
SNOW SHOULD CONTINUE FOR ALL AREAS THROUGH THURSDAY EVENING. AS FAR
AS SNOWFALL TOTALS...IT DOES NOT LOOK LIKE A HEAVY SNOW EVENT...BUT
SOME ACCUMULATIONS SHOULD BE EXPECTED.

FRIDAY-SUNDAY:
MAIN STORY AFTER THIS SYSTEM MOVES OFF TO THE EAST IS COLDER
TEMPERATURES. STRONG UPPER RIDGING OVER THE WESTERN U.S. WILL BRING
SOME CANADIAN AIR SOUTHWARD...AND SURFACE HIGH PRESSURE WILL BUILD
OVER THE NORTHERN PLAINS. DID NOT MAKE ANY MAJOR CHANGES TO THIS
PART OF THE FORECAST.

SCHRECK

&&

.FIRE WEATHER...
FIRE DANGER WILL BE VERY HIGH ACROSS ALL OF CENTRAL AND SOUTHEAST
KANSAS TODAY...AND THERE IS THE POSSIBILITY OF REACHING EXTREME FIRE
DANGER ALONG AND WEST OF HIGHWAY 14 IF WINDS ARE ANY STRONGER THAN
EXPECTED. WILL NOT ISSUE A RED FLAG WARNING AT THIS TIME...HOWEVER
IF A FIRE DOES START...IT COULD BECOME OUT OF CONTROL FAIRLY
QUICKLY. PLANNED BURNING IS STRONGLY DISCOURAGED.

SCHRECK

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN: GUSTY NWRLY WINDS.
UPPER LEVEL LOW OVER THE UPR MS VLY LATE THIS EVE WILL SLOWLY PUSH
EWD INTO THE GREAT LAKES BY LATE MON. THIS WILL KEEP KANSAS UNDER
NWRLY FLOW ALOFT DURING THE PERIOD. LOW-MID LEVEL LAPSE RATES WILL
ONCE AGAIN STEEPEN AROUND MIDDAY MON INTO THE PM HOURS WITH
DIURNAL HEATING. THIS WILL LEAD TO STRENGTHENING NWRLY WINDS WITH
GUSTS ~35KT ACROSS CNTRL/S-CNTRL KS...WITH GUSTS 25 KT IN SERN KS.
OTHERWISE VFR CONDITIONS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    44  23  42  31 /   0   0   0  10
HUTCHINSON      44  21  41  30 /   0   0   0  10
NEWTON          41  22  39  29 /  10   0   0  10
ELDORADO        41  21  40  27 /  10   0   0  10
WINFIELD-KWLD   45  24  43  32 /   0   0   0  10
RUSSELL         41  19  40  27 /   0   0   0  10
GREAT BEND      42  19  41  28 /   0   0   0  10
SALINA          40  21  40  27 /  10   0   0  10
MCPHERSON       42  21  40  28 /  10   0   0  10
COFFEYVILLE     44  24  42  31 /  10   0   0  10
CHANUTE         40  23  39  29 /  10   0   0  10
IOLA            39  23  38  28 /  10   0   0  10
PARSONS-KPPF    43  23  41  30 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR KSZ032-033-047>053-067>069-082-083-091>093.

&&
Hazardous weather outlook, Jan 24, 5:40 PM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CST SUN JAN 24 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
540 PM CST SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY
HIGH CATEGORY ACROSS CENTRAL AND SOUTHEAST KANSAS MONDAY
AFTERNOON.

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO APPROACH THE REGION
FROM THE DESERT SOUTHWEST ON WEDNESDAY. THIS SYSTEM MAY BRING SOME
FREEZING DRIZZLE OR LIGHT SNOW TO PORTIONS OF CENTRAL AND
SOUTHEAST KANSAS ON WEDNESDAY.

THE PRECIPITATION CHANCES ARE EXPECTED TO INCREASE ACROSS THE AREA
ON WEDNESDAY NIGHT AND THURSDAY AS THE UPPER LEVEL DISTURBANCE
MOVES INTO THE SOUTHERN PLAINS. AT THIS TIME...IT APPEARS THE
MAJORITY OF THE PRECIPITATION WILL BE IN THE FORM OF SNOW IN
CENTRAL KANSAS WHILE SOUTHERN KANSAS WILL EXPERIENCE A MIXED BAG
OF FREEZING RAIN...SLEET OR SNOW WEDNESDAY NIGHT BEFORE CHANGING
TO ALL SNOW ON THURSDAY. SOME SNOW AND ICE ACCUMULATION WILL BE
POSSIBLE WITH THIS STORM WITH THE BEST CHANCE OCCURRING ALONG THE
KANSAS-OKLAHOMA BORDER. STAY TUNED TO FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.